A New-born with Severe Hydrocephalus and Myelomeningocele Associated with Maternal Antiepileptic Medication: A Case Report

Juyoung Lee, Soo Kyung Nam, Y. Jun
{"title":"A New-born with Severe Hydrocephalus and Myelomeningocele Associated with Maternal Antiepileptic Medication: A Case Report","authors":"Juyoung Lee, Soo Kyung Nam, Y. Jun","doi":"10.4172/2329-9126.1000318","DOIUrl":null,"url":null,"abstract":"The possible teratogenic effects of maternal antiepileptic drugs (AEDs) on the development of the fetus are of major concern. The fetal risks imposed by these drugs must be weighed against the risks associated with untreated maternal epilepsy not being treated. Here, we describe an infant with a neural tube defect caused by AEDs prescribed to the mother during her pregnancy. A female infant was delivered by means of cesarean section after 37+6 weeks of gestation. Her 21-year-old mother had been diagnosed with epilepsy at 2 years of age, following brain surgery performed for a traffic accident injury. Since the age of 6 years, the mother had been medicated with lamotrigine (Lamictal®), levetiracetam (Keppra®), and valproate (Depakote®). At birth, the baby exhibited pallor, severe macrocephaly, a large anterior fontanelle (4 cm × 4 cm), and sutural widening. On her lower back, there was a 3 cm open spinal dysraphism exposing nervous tissue. On the 11th postnatal day, a ventriculo-peritoneal shunt was placed and a myelomeningocele removal operation was performed. After this operation, the head circumference decreased from 44.0 cm to 35.8 cm, and the post-operative period was uneventful. The patient was discharged on the 24th day. Several case reports and studies have reported that valproate or multi-antiepileptic medication that contains valproate increased the risk of neural tube defects in the offspring. For women of childbearing age who use AEDs, clinicians should review pregnancy risk regularly and consider adjusting medication whenever possible. Additionally, while examing newborns with neural tube defects, clinicians should review prenatal maternal medication history thoroughly.","PeriodicalId":90594,"journal":{"name":"Journal of general practice (Los Angeles, Calif.)","volume":" ","pages":"1-3"},"PeriodicalIF":0.0000,"publicationDate":"2017-07-25","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of general practice (Los Angeles, Calif.)","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.4172/2329-9126.1000318","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 0

Abstract

The possible teratogenic effects of maternal antiepileptic drugs (AEDs) on the development of the fetus are of major concern. The fetal risks imposed by these drugs must be weighed against the risks associated with untreated maternal epilepsy not being treated. Here, we describe an infant with a neural tube defect caused by AEDs prescribed to the mother during her pregnancy. A female infant was delivered by means of cesarean section after 37+6 weeks of gestation. Her 21-year-old mother had been diagnosed with epilepsy at 2 years of age, following brain surgery performed for a traffic accident injury. Since the age of 6 years, the mother had been medicated with lamotrigine (Lamictal®), levetiracetam (Keppra®), and valproate (Depakote®). At birth, the baby exhibited pallor, severe macrocephaly, a large anterior fontanelle (4 cm × 4 cm), and sutural widening. On her lower back, there was a 3 cm open spinal dysraphism exposing nervous tissue. On the 11th postnatal day, a ventriculo-peritoneal shunt was placed and a myelomeningocele removal operation was performed. After this operation, the head circumference decreased from 44.0 cm to 35.8 cm, and the post-operative period was uneventful. The patient was discharged on the 24th day. Several case reports and studies have reported that valproate or multi-antiepileptic medication that contains valproate increased the risk of neural tube defects in the offspring. For women of childbearing age who use AEDs, clinicians should review pregnancy risk regularly and consider adjusting medication whenever possible. Additionally, while examing newborns with neural tube defects, clinicians should review prenatal maternal medication history thoroughly.
一例新生儿重度脑积水和脊髓膨出伴母体抗癫痫药物的病例报告
母体抗癫痫药物(AEDs)对胎儿发育可能的致畸作用是人们关注的主要问题。必须权衡这些药物对胎儿造成的风险与未治疗的母体癫痫相关的风险。在这里,我们描述了一个婴儿与神经管缺陷引起的aed处方母亲在她怀孕期间。妊娠37+6周后剖宫产1例。她21岁的母亲在两岁时因交通事故受伤而接受脑部手术后被诊断出患有癫痫。自6岁起,母亲服用拉莫三嗪(Lamictal®)、左乙拉西坦(Keppra®)和丙戊酸盐(Depakote®)。出生时,婴儿面色苍白,严重的大头畸形,前囟门较大(4cm × 4cm),缝合线扩大。在她的下背部,有一个3厘米的开放性脊柱异常暴露神经组织。出生后第11天,行脑室-腹膜分流术,并行脊髓脊膜膨出切除手术。术后头围由44.0 cm降至35.8 cm,术后无明显变化。患者于第24天出院。一些病例报告和研究表明丙戊酸或含有丙戊酸的多种抗癫痫药物增加了后代神经管缺陷的风险。对于使用aed的育龄妇女,临床医生应定期检查妊娠风险,并考虑在可能的情况下调整用药。此外,在检查新生儿神经管缺陷时,临床医生应彻底回顾产前产妇用药史。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
自引率
0.00%
发文量
0
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书